Most of those patients reported having jaundice, weakness and abdominal pain -- all signs of liver damage. For 27 patients, the symptoms were severe enough to require hospitalization.
Wednesday's announcement referenced far fewer cases.
The 13 cases cited by the FDA Wednesday "were cases that, on review and categorization by the agency, received severity scores of 4 or 5 using the Drug Induced Liver Injury Network scoring system," Gansz Bobo explained. "Basically, a '5' means resulting in death or liver transplantation, and a '4' means it was severe and required hospitalization."
She said that the agency then took these "cases of significance" and determined that they were either "likely" or "possibly" related to the use of orlistat.
That explanation made sense to Schiff. "When the [original] cases were analyzed, they probably found good explanations for most of them," he said. "For the remaining 13, the only explanation [seemed to be] that they took orlistat."
Dr. Timothy Pfanner, an assistant professor of internal medicine at Texas A&M Health Science Center College of Medicine and a gastroenterologist with Scott & White in Temple, Texas, said: "The bottom line is it's still a rare event when you think about 40 million people taking the drug and we're just now picking up these effects and it's been around a long time."
"The problem," he added, "is patients can benefit from the medication on the one hand but, on the other hand, you need to be aware that all medications, including herbal products, that you put in your body have side effects."
Patients should see their doctor if they develop dark urine,
All rights reserved